Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Goodland, KS

May 24, 2020Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at May 24, 2020, 11:36 PM CDT for Graham County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 11:36 PM CDT (04:36 UTC)
Expired
May 25, 2020, 12:24 AM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS53 KGLD 250436
FFWGLD
KSC065-250630-
/O.NEW.KGLD.FF.W.0005.200525T0436Z-200525T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1136 PM CDT Sun May 24 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Graham County in northwestern Kansas...

* Until 130 AM CDT.

* At 1136 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Nicodemus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3939 9984 3957 9984 3957 9960 3939 9960

FLASH FLOOD...RADAR INDICATED

$$

JN
1 follow-up statement
466 
WGUS73 KGLD 250524 RRA
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1224 AM CDT Mon May 25 2020

KSC065-250534-
/O.CAN.KGLD.FF.W.0005.000000T0000Z-200525T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham KS-
1224 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRAHAM COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3939 9984 3957 9984 3957 9960 3939 9960

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:31 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 24, 6:31 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Sun May 24 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM MDT Sun May 24 2020

Visible satellite and surface obs reveal a complex scenario across
western and especially southwestern Kansas. Front has settled
along a Hays to Liberal line, with agitated cu ahead and along it.
There is also an outflow boundary racing westward and approaching
Hays, which may nudge the front into Gove/Sheridan/Graham counties
in the next few hours. If that happens, then cannot rule out those
areas getting on the warm/very unstable side of the front where
deep layer shear supports possible supercells between 21z and 00z
before moving east. Elsewhere, will be looking westward to
Colorado where large complex of thunderstorms will develop in the
post frontal upslope regime and move across the area this evening.
These storms have the potential of producing a large swath of
60-80 mph wind gusts this evening, as well as locally heavy
rainfall. Overnight, precipitation will shift eastward where
locally heavy rainfall will continue to be a risk. Low temperatures
will range from the lower 40s to lower 50s.

Monday will be cloudy and cool with scattered showers through the
day, most numerous in the morning. No severe storms are expected
due to lack of instability and additional rainfall amounts will be
light. High temperatures will generally be in the lower 60s,
perhaps a few degrees cooler. Low temperatures Monday night will
range from the upper 30s in northeast Colorado to middle 40s in
west central Kansas. Cannot rule out patchy frost in lower lying
areas of northeast Colorado.

Tuesday and Wednesday will be dry with the remnant upper low over
the southern plains and shortwave ridging from the desert
southwest to central Rockies. Temperatures will be in the middle
70s on Tuesday and lower 80s on Wednesday with light winds. Low
temperatures will be in the 40s and 50s.

.LONG TERM...(Thursday through Sunday)
Issued at 236 PM MDT Sun May 24 2020

Upper level ridging sits over the western U.S. Thursday as a closed
low shifts eastward over the Arklatex area with a trough north of
the Great Lakes. The ridge pushes over the central U.S. by Saturday
night forcing the trough east. The cutoff low retrogrades within
the ridge to over the Texas/Mexico border by Sunday night. A
closed low makes its way from the central California coast into
the Pacific Northwest leading to an upper level disturbance within
the ridge during the extended forecast period.

Surface high pressure sits over most of the Plains Thursday with low
pressure extending from the Great Lakes southwestward into the
Arklatex region. Low pressure begins to infringe on the high
pressure in the northwest Plains by Sunday.

The extended forecast period will be dry with high temperatures in
the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to
partly cloudy. There could be elevated fire weather concerns next
Sunday but RH values are not below 20% yet and wind gusts do not yet
reach 25 mph in the forecast. Winds may increase due to the surface
pressure gradient as low pressure moves into the Plains and high
pressure extends into the central Plains from the east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 512 PM MDT Sun May 24 2020

GLD will transition from VFR to MVFR as rain showers move in and
ceilings lower. MVFR conditions will continue through the night
into Monday morning with showers diminishing after 11Z. Conditions
will return to VFR after 18Z.

MCK will transition from VFR to MVFR after 05Z as rain showers
move in. Rain showers will diminish after 11Z with conditions
returning to VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 3:51 AM CDT, 19 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
251 AM MDT Sun May 24 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms will be possible this afternoon
and evening, generally along and south of a line from Cheyenne Wells
to Oakley to Hill City. Large hail, damaging winds, and locally
heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, May 24, 11:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 W EDSON               39.33N 101.58W
05/24/2020  M77 MPH          SHERMAN            KS   MESONET

            MESONET STATION K5ED7 I-70 - EDSON
            INTERCHANGE.

&&
Local storm report, May 24, 11:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      3 N COLBY               39.43N 101.05W
05/24/2020                   THOMAS             KS   PUBLIC

            FLOODING REPORTED AT THE COLBY AIRPORT.

&&
Local storm report, May 24, 11:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TSTM WND GST     3 N COLBY               39.43N 101.05W
05/24/2020  M62 MPH          THOMAS             KS   AWOS

            AWOS STATION KCBK 2 N COLBY.

&&
Local storm report, May 24, 11:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     6 SSW EDSON             39.26N 101.59W
05/24/2020  M72 MPH          SHERMAN            KS   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 6
            SSW EDSON.

&&
Special weather statement, May 24, 11:29 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
1129 PM CDT Sun May 24 2020

KSZ029-250445-
Gove KS-
1129 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quinter to 4 miles north of Utica.
Movement was east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Quinter.

This includes Interstate 70 in Kansas between mile markers 103 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10028 3913 10033 3913 10015 3870 10016
TIME...MOT...LOC 0428Z 270DEG 21KT 3908 10025 3871 10017

AW
Local storm report, May 24, 11:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1035 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     1 NW COLBY              39.40N 101.05W
05/24/2020                   THOMAS             KS   PUBLIC

            DOWN POWER LINE DUE TO A BROKEN TREE LIMB.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:42 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
May 24, 8:45 PM CDTSpecial Weather StatementGLDSherman45 min
May 24, 9:22 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace38 min
May 24, 9:27 PM CDTSpecial Weather StatementGLDCheyenne33 min
May 24, 9:46 PM CDTSpecial Weather StatementGLDNorton29 min
May 24, 9:51 PM CDTFlash Flood WarningGLDNorton91 min
May 24, 9:55 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace50 min
May 24, 9:59 PM CDTSpecial Weather StatementGLDGove31 min
May 24, 10:02 PM CDTFlash Flood WarningGLDSherman72 min
May 24, 10:11 PM CDTSpecial Weather StatementGLDNorton34 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 24, 10:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Logan, Rawlins, Sheridan, Sherman, Thomas41 min
May 24, 10:57 PM CDTSpecial Weather StatementGLDGove33 min
May 24, 11:05 PM CDTFlash Flood WarningGLDThomas79 min
May 24, 11:14 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas46 min
May 24, 11:29 PM CDTSpecial Weather StatementGLDGove16 min
May 24, 11:49 PM CDTFlash Flood WarningGLDDecatur, Sheridan59 min
May 24, 11:59 PM CDTSpecial Weather StatementGLDSheridan31 min
May 25, 12:31 AM CDTSpecial Weather StatementGLDGraham29 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.